Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Blacksburg, VA

June 16, 2003Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2003, 10:35 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 10:35 AM EDT (14:35 UTC)
Expired
Jun 16, 2003, 12:30 PM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161441
FFWRNK
VAC089-690-161630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 1230 PM EDT

* AT 1035 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA 
  OF PERSISTENT VERY HEAVY RAIN OVER WESTERN HENRY COUNTY.  THIS WILL 
  LIKELY RESULT IN  BETWEEN ONE TO TWO INCHES OF RAIN TO FALL OVER 
  THE AREA IN A SHORT PERIOD OF TIME.

* LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...SPENCER...BASSETT... 
  HORSE PASTURE...RIDGEWAY...AND THE CITY OF MARTINSVILLE.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 8007 3655 8003 3656 7973 3677 7971

$$

11
2 follow-up statements
000 
WGUS71 KRNK 161546
FFSRNK
VAC089-690-161630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT MON JUN 16 2003

A FLASH FLOOD WARNING CONTINUES FOR HENRY COUNTY 

UNTIL 1230 PM EDT.

AT 1141 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY 
RAIN ALONG ROUTE 58 BETWEEN MARTINSVILLE AND DANVILLE.  THIS RAIN 
HAS BEEN FALLING AT A RATE OF 1 TO 2 INCHES IN LESS THAN AN HOUR.
FLOODING HAS OCCURRED IN PARTS OF SOUTHWEST HENRY COUNTY WHEN THE 
RAIN MOVED THROUGH THAT AREA BETWEEN 10:30 AND 11:00 AM.  A SPOTTER 
NEAR SPENCER REPORTED THAT ROUTE 630 WAS CLOSED DUE TO HIGH WATER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

PEM
000 
WGUS71 KRNK 161633
FFSRNK
VAC089-690-161700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT MON JUN 16 2003


THE FLASH FLOOD WARNING FOR HENRY COUNTY HAS EXPIRED.  

THE HEAVY RAIN THAT RESULTED IN SOME FLOODING ACROSS THE SOUTHERN 
PART OF HENRY COUNTY HAS MOVED EAST OF THE AREA. 

RAINFALL ACROSS THE SOUTHERN PART OF HENRY COUNTY TOTALED BETWEEN 
ONE AND TWO INCHES...WITH SOME ISOLATED RAIN GAUGE REPORTS OF BETWEEN 
2.0 AND 2.5 INCHES BETWEEN SPENCER AND THE MARROWBONE RESERVOIR.

ALTHOUGH THE HEAVY RAIN HAS ENDED...STREAM LEVELS WILL REMAIN HIGH 
WITH RAPIDLY MOVING WATER.  FOR YOUR SAFETY...STAY AWAY FROM STREAMS 
AND CREEKS...RAPIDLY MOVING WATER COULD SWEEP YOU TO YOUR DEATH.

IF YOU HAVE REPORTS OF FLOODING THAT YOU WOULD LIKE TO PASS ALONG TO 
THE WEATHER SERVICE...PLEASE CALL TOLL FREE...1...8 6 6...2 1 5...4 
3 2 4.

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:20 AM EDT, 15 minutes earlier.

Area forecast discussion, Jun 16, 10:20 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT MON JUN 16 2003

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER
COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS
LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME
SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC
BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR
ADJUSTMENTS TO THE TEMPS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 5 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 16, 7:03 AM EDT, 3 hours 32 minutes before
VAZ014-018-019-022-023-WVZ044-045-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 AM EDT MON JUN 16 2003

...HEAVY RAIN MOVING THROUGH THIS MORNING...

AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND
ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES
PER HOUR.  COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM
INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT...
GREENBRIER AND ALLEGHANY.

THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD
CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, Jun 16, 8:08 AM EDT, 2 hours 27 minutes before
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 AM EDT MON JUN 16 2003

...AREAS OF HEAVY RAIN CONTINUES THIS MORNING...

AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY
HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD
TO HENRY AND PATRICK COUNTIES THIS MORNING.  RAINFALL RATES ARE AS
HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES.
THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE
VALLEY...NORTHWARD INTO THE HIGHLANDS.

THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...
AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.

06
Local storm report, Jun 16, 9:45 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    STARKEY                   VA   FLOODING
06/16/03   ROANOKE                        REPORTED BY ROANOKE
                                          COUNTY 911.
Local storm report, Jun 16, 10:23 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    4S STEWARTSVILLE          VA   FLOODING
06/16/03   GILES                          RT.757 WASHED OUT FROM
                                          FLOODING. REPORTED BY
                                          SPOTTER.

1010 AM    HARDY                     VA   FLOODING
06/16/03   BEDFORD                        RT. 608 CLOSED.REPORTED
                                          BY BEDFORD SHERIFFS
                                          OFFICE.
Special weather statement, Jun 16, 10:24 AM EDT, 11 minutes before
VAZ019-020-024-WVZ045-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT MON JUN 16 2003

HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE
HIGHLANDS OF VIRGINIA THIS MORNING.

AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64
IN BOTH WEST VIRGINIA AND VIRGINIA.  THIS RAIN HAS BEEN FALLING AT A
RATE OF ABOUT A HALF INCH AN HOUR.  DUE TO THE VERY WET CONDITIONS
ACROSS THE AREA...STREAM LEVELS WILL BE HIGH.

FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY
ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:14 AM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jun 16, 9:49 AM EDTFlash Flood WarningRNKBedford, Botetourt116 min
Jun 16, 11:23 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jun 16, 4:05 PM EDTSevere Thunderstorm WarningRNKSmyth25 min
Jun 16, 4:47 PM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.